Missouri, 2016

Winter Weather in Missouri, January 19, 2016

January 19, 2016 · NWS SGF · 1 event in 1 county or zone

Widespread freezing drizzle caused significant travel problems around the Springfield metro area during the afternoon and evening commute. While accidents also occurred elsewhere in southwest Missouri, there was a much greater concentration of accidents in and around Springfield/Greene County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Widespread freezing drizzle caused significant travel problems around the Springfield metro area during the afternoon and evening commute. While accidents also occurred elsewhere in southwest Missouri, there was a much greater concentration of accidents in and around Springfield/Greene County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 19, 11:48 AM CST, 12 minutes earlier.

Area forecast discussion, Jan 19, 11:48 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
1148 AM CST TUE JAN 19 2016

...Winter Weather Advisory for Wintry Mix through this Evening...

.UPDATE...
Issued at 1135 AM CST TUE JAN 19 2016

Light wintry precipitation continued to gradually develop across
southeastern Kansas and the Missouri Ozarks as a result of
strengthening isentropic upglide and gradual moistening of the
lower troposphere. Light snow had fallen across central Missouri
within band of higher DBZ's while patchy freezing drizzle was
developing elsewhere. Expect a continued gradual increase in the
coverage of freezing drizzle into the afternoon. Snow will mainly
impact central Missouri through early afternoon but expect an
increase in snow and some sleet area wide as we head into the mid
and late afternoon hours from west to east.

The winter precipitation will increase as a shortwave tracks from
the central Plains toward the Ozarks. Deeper synoptic lift will
strengthen by late afternoon into the evening in association with
this system. This will bring a noticeable increase in
precipitation as we head into the afternoon and evening commute
and through the evening hours. Latest model data suggest an axis
of mid level frontogenesis across south central Missouri this
evening which could enhance snow accumulations.

In general, expectations remain about the same with total
snow accumulations of 1 to 3 inches with locally higher amounts to
around 4 inches mainly across south central Missouri. Total
accumulations may have to be increased a bit across far south
central Missouri.

Also, the areas of freezing drizzle before the snow arrives could
result in travel impacts.

Expect winter precipitation to increase in coverage and intensity
going into the afternoon and evening commute.

&&

.SHORT TERM...(Today and Tonight)
Issued at 0303 AM CST TUE JAN 19 2016

Main concern is the winter precip of various types during this
time period.

Confidence is good for a winter weather "event" this afternoon and
tonight. There will be some question as to to the precip type
early on, but mostly snow is eventually expected tonight.

An upper level disturbance will approach the area today as a sfc
low consolidates and moves from the TX Panhandle east (12z/6am)
into southern AR by 12z/6am Wed. Already seeing some light precip
in an warm advection wing/isentropic lift from ne KS into central
MO, however, low level dry air is preventing much if any snow
reaching the ground yet. The dry air will likely limit precip
chances early today. However, lift will increase this afternoon
with precip expected to occur over the nw cwfa by late
morning/midday, then increase further to the southeast by
mid/late afternoon while picking up a bit in intensity over the
northern cwfa.

Initially shallow moisture will make cloud ice availability for
snow/sleet questionable today. So a mix of drizzle/freezing
drizzle/sleet/snow will be possible. Most areas will be at or
below freezing with the exception of the far sw corner of MO.
Ground temps are cold, so the main hazard initially will be from a
light snow or a wintry mix.

The precip late today and this evening will pick up in intensity
before tapering off from west to east after midnight. Looks like
we will have cloud ice for snow (and maybe some sleet with a weak
warm layer aloft). Precip may end as a bit of freezing drizzle as
we lose cloud ice.

This will not be a big snow in the grand scheme of things, but
given cold temperatures remaining in place we will see quick road
accumulation where temperatures stay in the 20s. In general have
the highest snow totals over the northern and eastern cwfa (2-3
inches...close to 4 inches where residence time of snow will be
the longest over the far eastern cwfa.)

.LONG TERM...(Wednesday through Monday)
Issued at 0303 AM CST TUE JAN 19 2016

Sfc high pressure will move from IA into IL/IN Wed-Wed evening.
This will again help establish a dry low level fetch of air over
the region with east winds. Another fast moving disturbance now
over the North Pacific will dig southeast into central/southern
Plains by midday Thu. The progged track of the upper low/vort max
has been somewhat variable, but it looks like some snow and/or
rain will occur as the system passes late Wed night, Thu, and Thu
night. Will watch trends, but some light accumulating snow will be
possible. Warm daytime temps Thu may limit accumulation with
better chances Thu night.

Looks dry Fri-Sunday with a warming trend. Another shortwave may
bring some light precip Mon, but nothing high impact based on
current guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1125 AM CST TUE JAN 19 2016

For the KSGF/KJLN/KBBG tafs: Flight conditions will deteriorate this
afternoon into tonight as a shortwave trough approaches and lift
increases. Dry air initially both aloft and near the surface
combined with a bit of a warm nose aloft will result in a light
wintry mix of freezing drizzle, sleet and snow to begin with, but
will transition to all snow and become more widespread and heavier
by evening at the taf sites. The snow will then end from west to
east after midnight tonight and be east of the taf sites between
09Z- 12Z. The mixed precipitation will linger the longest at KBBG.
Ceilings will fall into the IFR category late this afternoon and
remain there through at least mid morning Wednesday and may begin
to rise into the MVFR category between 15Z-18Z Wednesday.

&&

.SGF Watches/Warnings/Advisories...
MO...Winter Weather Advisory until 6 AM CST Wednesday for MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...Winter Weather Advisory until 6 AM CST Wednesday for KSZ073-097-
     101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Raberding
Hazardous weather outlook, Jan 19, 11:05 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CST TUE JAN 19 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1105 AM CST TUE JAN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED EXCESSIVE COLD RISK.
  LIMITED ICE ACCUMULATION RISK.
  ELEVATED SNOW AND SLEET RISK.

DISCUSSION...

A WINTRY MIX OF FREEZING DRIZZLE...SLEET...AND SNOW WILL DEVELOP
THROUGH THE DAY WITH A NOTICEABLE INCREASE FROM MID AFTERNOON
INTO THIS EVENING. INITIALLY THE PRECIPITATION WILL BE LIGHT...BUT
A COLD GROUND WILL ALLOW EVEN VERY LIGHT PRECIPITATION TO
ACCUMULATE QUICKLY ONTO ROADS...BRIDGES...AND OVERPASSES.

GENERAL SNOW AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED WITH HIGHER
AMOUNTS OVER CENTRAL AND SOUTH CENTRAL MISSOURI. A VERY LIGHT
ACCUMULATION OF ICE WILL OCCUR WITH POCKETS OF FREEZING DRIZZLE.
MOST OF THE SNOW WILL ACCUMULATE FROM MID AFTERNOON INTO THIS
EVENING. THE SNOW WILL TAPER OFF FROM WEST TO EAST AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER STORM SYSTEM COULD IMPACT SOUTHERN MISSOURI WITH LIGHT
AMOUNTS OF WINTRY WEATHER THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Greene

When
January 19, 12:00 PM CST to 10:00 PM CST
Where
Greene forecast zone
Property damage
$500,000
Reported by
Department of Highways
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

A thin glaze of ice from freezing drizzle caused very high impacts and over 50 motor vehicle accidents and slideoffs across Greene County and the Springfield metro area during the afternoon and evening commute. Over a dozen accidents involving school buses were reported as well. Some of the accidents resulted in some damage to guard rails, traffic lights, traffic signs, and fences along the roads. Roadways were extremely hazardous and impassable in some places. There were some minor injuries reported but no serious injuries or fatalities.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616656.